Journal of Emergencies, Trauma, and Shock

LETTER TO EDITOR
Year
: 2013  |  Volume : 6  |  Issue : 2  |  Page : 149--150

Transcutaneous absorption of anti-lice shampoo presenting as diabetic ketoacidosis


Subramanian Senthilkumaran1, Shah Sweni1, Ritesh G Menezes2, Ponniah Thirumalaikolundusubramanian3,  
1 Department of Emergency and Critical Care Medicine, Sri Gokulam Hospitals & Research Institute, Salem, TamilNadu, India
2 Department of Forensic Medicine and Toxicology, Srinivas Institute of Medical Sciences and Research Centre, Mangalore, India
3 Department of Internal Medicine, Chennai Medical College and Research Center, Irungalur, Trichy, India

Correspondence Address:
Subramanian Senthilkumaran
Department of Emergency and Critical Care Medicine, Sri Gokulam Hospitals & Research Institute, Salem, TamilNadu
India




How to cite this article:
Senthilkumaran S, Sweni S, Menezes RG, Thirumalaikolundusubramanian P. Transcutaneous absorption of anti-lice shampoo presenting as diabetic ketoacidosis.J Emerg Trauma Shock 2013;6:149-150


How to cite this URL:
Senthilkumaran S, Sweni S, Menezes RG, Thirumalaikolundusubramanian P. Transcutaneous absorption of anti-lice shampoo presenting as diabetic ketoacidosis. J Emerg Trauma Shock [serial online] 2013 [cited 2020 Aug 11 ];6:149-150
Available from: http://www.onlinejets.org/text.asp?2013/6/2/149/110819


Full Text

Sir,

We read the article by Sadaka, et al. [1] with great interest and would like to share a case of organophosphrous compound (OPC) intoxication following application of anti-lice shampoo, referred to us as diabetic keto-acidosis (DKA). A 5-year-old previously healthy girl was referred by a Pediatrician for nausea, vomiting, progressive abdominal pain and difficulty in breathing with presumptive diagnosis of DKA. On examination, she was drowsy, dehydrated, diaphoretic and tachypneic with Kussmaul's breathing. Her supine blood pressure was 90/60 mmHg with a heart rate of 42/min. There were coarse crackles extending up to the apices of both lungs. Central nervous system examination revealed Glasgow coma score of 12 with pinpoint pupil and generalised muscle weakness with abnormal jerky movements. Her other systems were unremarkable. Investigations revealed hyperglycemia (511 mg/dL), acidosis (pH: 7.07, HCO: 10 mEq) ketonuria and glycosuria. Her other hematological, biochemical including amylase, transaminases (Alanine transaminase, Aspartate aminotransferase) and serum electrolytes are within normal limits. She was appropriately rehydrated with continuous infusion of intravenous insulin. After 2 h, her metabolic acidosis worsened with an increase in blood sugar. The presence of pinpoint pupils, bradycardia, increased secretions, and resistant blood sugar despite insulin infusion raised a suspicion of probable OPC poisoning and was confirmed by low cholinesterase level (297 International Unit/L). The diagnosis was revised as OPC intoxication and atropine infusion was started.

Her parents reminded the application of locally made anti-lice shampoo on the night prior to admission, which was not rinsed. She underwent through decontamination from head to toe. The toxicological analysis of shampoo revealed Malathion of 12.5% in contrast to recommended concentration by Food and Drug Administration (FDA) (0.5%). She had an uneventful recovery. The child was closely followed up over a period of 12 months. The child did not developed any clinical or biochemical manifestation of diabetes mellitus.

The diagnosis of OPC poisoning in general is based on the history of exposure and the characteristic clinical signs of cholinergic over activity. However, history of exposure may not be obvious as happened in this case. Also, the diagnoses of OPC intoxication in children are often delayed, as most of them are unintentional and toxic manifestations differ from that of adults. It is further complicated by the fact that non-specific symptoms of acute pesticide toxicity, which are easily attributable to common pediatric diagnoses, [2],[3] as occurred in this case.

Transient hyperglycemia and glycosuria are often observed following OPC intoxication. [4] The alteration of glucose homeostasis [5] in human occurs by numerous mechanisms like physiological stress, oxidative stress, inhibition of paraoxonase, nitrosative stress, pancreatitis, and inhibition of cholinesterase, secondary release of catecholamines from the adrenal medulla, which has nicotinic receptors and disturbance in metabolism of liver tryptophan.

Hence, the possibility of transcutaneous absorption of Malathion used in anti-lice shampoo preparation has to be taught to various categories of health-care professionals and remembered, while dealing with medical emergencies, including DKA. Also, careers, family members and end users shall be informed about transcutaneous absorption of anti-lice shampoo (Malathion) and protected accordingly. Equally, awareness of OPC poisoning presenting as DKA shall be created among emergency physicians and practitioners, in order to introduce appropriate therapy without delay.

 Acknowledgment



We thank Dr. K. Arthanari, M.S, for his logistic support.

References

1Sadaka Y, Broides A, Tzion RL, Lifshitz M. Organophosphate acetylcholine esterase inhibitor poisoning from a home-made shampoo. J Emerg Trauma Shock 2011;4:433-4.
2Akyildiz BN, Kondolot M, Kurtoðlu S, Akin L. Organophosphate intoxication presenting as diabetic keto-acidosis. Ann Trop Paediatr 2009;29:155-8.
3Kumar KJ, Nayak N. Organophosphorus poisoning presenting as diabetic ketoacidosis. Indian Pediatr 2011;48:74.
4Shobha TR, Prakash O. Glycosuria in organophosphate and carbamate poisoning. J Assoc Physicians India 2000;48:1197-9.
5Rahimi R , Abdollahi M. A review on the mechanisms involved in hyperglycemia induced by organophosphrous pesticides . Pestic Biochem Physiol 2007;88:115-21.